Hail, Aguada
- When
- August 11, 2:15 PM AST
- Where
- Aguada County, 18.03 mi N of Aguada to 17.93 mi N of Aguada
- Measured
- 0.25 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 18.380, -67.191
Citizen reported small hail falling in Aguada.
Locally and diurnally induced showers and thunderstorms affected western portions of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
Locally and diurnally induced showers and thunderstorms affected western portions of Puerto Rico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 11, 11:14 AM AST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service San Juan PR 1114 AM AST Sat Aug 11 2018 .UPDATE...Moisture associated with the leading edge of the tropical wave now quickly approaching the U.S. Virgin Islands with most of the disorganized showers and thunderstorm activity so far to the northeast and east of the islands. Recent satellite imagery as well as model guidance however continued to suggest a gradual increase in low level moisture convergence across the islands during morning and evening hours as the tropical wave crosses the islands and regional waters. Consequently, decision was made to stick with the inherited forecast package for high potential for afternoon convection with enhanced showers and thunderstorm activity across parts of the islands and local waters. Recent TJSJ 11/12z upper air sounding not indicative of expected conditions with the increasing moisture advection but still showed dry layer aloft with the veering southeasterly low level winds becoming southerly aloft. The steering flow of afternoon convection should therefore push most convection northwest and north across the islands. The increasing moisture and instability aloft along with local forcing and diurnal effects will support enhanced afternoon and early evening convection. Therefore expect possibly strong and explosive thunderstorms with heavy rainfall especially over the central and northwest quadrant of Puerto Rico. This will lead to urban and small stream flooding as well as quick rises in water level along rivers and streams. The U.S. Virgin Islands should also expect periods of showers with isolated thunderstorms in and around the islands during the afternoon and into the evening hours. On Sunday a much drier air mass is expected across the region as another area of Saharan dust forecast to spread across the Northeastern Caribbean. In addition, mid to upper level ridge is to build aloft and therefore strengthen the trade wind cap inversion limiting significant morning and afternoon convection into the early part of next week. && .AVIATION UPDATE...Tropical wave axis now near 62W with SCT SHRA/ISOLD TSRA ovr coastal waters btw USVI and the northern Leewards. SCT ocnl BKN cld lyrs enroute btw islands nr FL025...FL050...FL100. Few Tops abv FL350 w/ISOLD TSRA. Incr aftn convection ovr islands fm 11/17z-11/23z with MVFR in SHRA/TSRA as previously mentioned at local TAF sites. L/lvl wnds fm E-SE blo FL100 veering bcmg fm S and incr w/ht ABV. Rest of previous AVN discussion unchanged. && .MARINE UPDATE...No change to previous marine Discussion. Overall winds and seas 10-20 kts and 4 feet or less respectively. However Tropical wave moving across the regional waters will increase the chance for showers and thunderstorms with areas of heavy rainfall over the local waters during the afternoon and evening hours. Small craft operators should continue to exercise caution. && .PREV DISCUSSION... /issued 500 AM AST Sat Aug 11 2018/ SYNOPSIS...Approaching tropical wave will bring showers and thunderstorms across the forecast area today followed by a drier weather pattern on Sunday. Patches of low level moisture will move across the forecast area much of the upcoming week. Tropical wave passage expected by the end of the next week. SHORT TERM...Today through Monday... A tropical wave is producing disorganized shower and thunderstorm activity across the Lesser Antilles. This wave will bring a surge in moisture today across the local islands through at least late tonight. Scattered to numerous showers and isolated thunderstorms are expected across much of the forecast area today. An active afternoon is expected with heavy rains leading to urban and small stream flooding. Especially over the interior and the northwestern sections of Puerto Rico. Mudslides in areas of steep terrain are possible with the thunderstorms. By Sunday morning, drier air will fill in quickly from the east and mostly sunny to partly cloudy skies are expected to prevail. Diurnally induced afternoon showers are expected over portions of western Puerto Rico, while the rest of the forecast area should experience fair weather skies. On Monday, a surface high pressure developing north-northeast of the region will bring patches of low level moisture that will aid in the development of showers over the northeastern quadrant of Puerto Rico and the northern USVI during the morning hours...followed by diurnally induced convection over western Puerto Rico. LONG TERM...Tuesday through Sunday... Ridge aloft is expected to erode as a TUTT low establishes over the tropical Atlantic into the eastern Caribbean. At lower levels, a broad surface high pressure across the central Atlantic will promote a moderate to fresh easterly wind flow much of the forecast period. A tropical wave is expected to move across the forecast area late Friday into Saturday. If the long term forecast holds, easterly winds will bring patches of low level moisture to result in passing showers across windward areas as well as locally induced afternoon showers and thunderstorms across west Puerto Rico each day. The proximity of the upper trough may enhance these afternoon showers and thunderstorms at times. Maximum coastal temperatures will continue to range in the upper 80s to low 90s. Some haziness is also possible the next week. The chance for showers and thunderstorms is expected to increase Friday into the weekend as a tropical wave moves across the eastern Caribbean. Based on NHC guidance, this wave has a formation chance of 20 percent through day 5, which is low. AVIATION...VFR conditions are expected to prevail across the PR/USVI terminals through at least 14z. Then, a tropical wave approaching from the east will result in SHRA/TSRA across the forecast area through at least 12/06z. Obscd mtns and MVFR cigs expected over PR during the afternoon hours. Surface winds will continue from the east at 10-15 kt with sea breeze variations after 14z and higher gusts with SHRA/TSRA. MARINE...Winds and seas are expected to increase as a tropical wave moves across the forecast area today. However, SCA criteria is not expected to be reached. && .PRELIMINARY POINT TEMPS/POPS... SJU 88 79 89 79 / 70 50 20 50 STT 88 79 90 78 / 70 20 30 50 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...RAM LONG TERM....RAM
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 444 AM AST sabado 11 de agosto de 2018 AMZ710>745-PRZ001>013-120845- San Juan y Vecindad-Noreste-Sureste- Este Interior- Norte Central- Interior Central-Ponce y Vecindad- Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra- Vieques-Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 444 AM AST sabado 11 de agosto de 2018 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe la probabilidad de tronadas con lluvias fuertes y vientos en rafagas breves esta tarde a traves del este interior, centro y oeste de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos. .Dias dos a siete...domingo a viernes Un riesgo moderado de corrientes marinas se espera que prevalezca a traves de la mayoria de las playas del este, norte y sur de Puerto Rico durante los proximos dias. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-120845- San Tomas, San John e Islas Adyacentes- Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 444 AM AST sabado 11 de agosto de 2018 Esta perspectiva sobre las condiciones del tiempo peligrosas es para las Islas Virgenes Americanas y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Tronadas...Existe la probabilidad de tronadas con lluvias fuertes y vientos en rafagas breves hoy a traves de porciones de las Islas Virgenes Americanas y aguas circundantes. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos. .Dias dos a siete...domingo a viernes Un riesgo moderado de corrientes marinas se espera que prevalezca a traves de la mayoria de las playas del este, norte y sur de Santa Cruz durante los proximos dias. Un riesgo moderado se espera a lo largo de las playas del sur del norte de las Islas Virgenes Americanas hasta temprano la semana proxima. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones al Servicio Nacional de Meteorologia en San Juan.
Special Weather Statement
National Weather Service San Juan PR
108 PM AST SAT AUG 11 2018
PRZ006-009-010-112000-
Mayaguez and Vicinity-Central Interior-Western Interior-
108 PM AST SAT AUG 11 2018
...STRONG THUNDERSTORMs WILL DEVELOP AND AFFECT LAS
MARIAS...LARES...MARICAO... MAYAGUEZ...SAN SEBASTIAN...
JAYUYA...UTUADO AND ADJUNTAS MUNICIPALITIES...
At 104 PM AST, strong thunderstorms were located near Lares and the
surrounding municipalities. These storms were moving west northwest
around 15 mph. Additional thunderstorms are expected to rapidly
develop across these areas.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Jayuya, Adjuntas, Utuado, Lares, San Sebastian, Maricao, Juncal and
Cayuco.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1831 6681 1831 6675 1830 6659 1818 6656
1817 6665 1814 6672 1816 6680 1819 6685
1815 6686 1817 6701 1826 6704 1836 6700
TIME...MOT...LOC 1704Z 104DEG 0KT 1825 6684
RAM/RGH/GLComunicado Especial de las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 108 PM AST sabado 11 de agosto de 2018 PRZ006-009-010-112000- Mayaguez y Vecindad-Central Interior-Oeste Interior- 108 PM AST sabado 11 de agosto de 2018 ...FUERTES TRONADAS SE DESARROLLARAN Y AFECTARAN LOS MUNICIPIOS DE LAS MARIAS...LARES...MARICAO... MAYAGUEZ...SAN SEBASTIAN... JAYUYA...UTUADO Y ADJUNTAS... A las 1:04 PM AST, fuertes tronadas estuvieron localizadas cerca de Lares y los municipios circundantes. Estas tronadas se estaban moviendo oeste noroeste alrededor de 15 mph. Tronadas adicionales se esperan que se desarrollen rapidamente a traves de estas areas. Vientos en exceso de 30 mph son posibles con estas tronadas. Las localidades impactadas incluyen Jayuya, Adjuntas, Utuado, Lares, San Sebastian, Maricao, Juncal y Cayuco. Lluvias torrenciales estan ocurriendo con esta tronada, y podrian causar inundaciones localizadas. No intente conducir su vehiculo a traves de carreteras inundadas. Rayos de nube a tierra frecuentes estan ocurriendo con esta tronada. Los rayos pueden caer a 10 millas de una tronadas. Busque refugio dentro de un edificio o vehiculo. RAM/RGH/GL
The San Juan radar (TJUA), 121 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
1 hail. Local standard time, as filed.
Citizen reported small hail falling in Aguada.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2018Every state in 2018This day in weather historyWarnings in Puerto Rico, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783419.